Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 52, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jul 6, 2018, 9:11 PM CDT for Forrest County, Lamar County, Mississippi. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2018, 9:11 PM CDT (02:11 UTC)
- Expired
- Jul 7, 2018, 12:25 AM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Forrest County, MS, Lamar County, MS
The radar
The Mobile radar (KMOB), 121 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 9:45 PM CDT | FLASH FLOOD | 2 Ne Hattiesburg, MS | NUMEROUS STREETS FLOODED AROUND HATTIESBURG. |
| Jul 6, 10:00 PM CDT | FLASH FLOOD | 2 Nw Hattiesburg, MS | HIGHWAY 49 AT 4TH STREET WAS CLOSED DUE TO FLOODING. A MOTORIST WAS ALSO STRANDED. |
| Jul 6, 10:10 PM CDT | FLASH FLOOD | 1 Ne Hattiesburg, MS | APARTMENT COMPLEX FLOODED AND WIDESPREAD STREET FLOODING CONTINUES AROUND THE CITY. |
| Jul 6, 11:10 PM CDT | HEAVY RAIN 4.39 | 1 Wsw Hattiesburg, MS | RAINFALL TOTALS AT HTBM6 SINCE 7PM. THE DURATION OF THE HEAVY RAIN EVENT WAS 4 HOURS 10 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 2.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 598 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
030
WGUS54 KJAN 070211
FFWJAN
MSC035-073-070415-
/O.NEW.KJAN.FF.W.0052.180707T0211Z-180707T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
911 PM CDT FRI JUL 6 2018
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northeastern Forrest County in southeastern Mississippi...
East central Lamar County in southeastern Mississippi...
* Until 1115 PM CDT.
* At 910 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Hattiesburg, Petal, West Hattiesburg, Sunrise and Macedonia.
Additional rainfall amounts of 2 inches are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3118 8941 3130 8948 3142 8915 3140 8914
3126 8917
$$
CME3 follow-up statements
124
WGUS74 KJAN 070343
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
1043 PM CDT FRI JUL 6 2018
MSC035-073-070415-
/O.CON.KJAN.FF.W.0052.000000T0000Z-180707T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forrest MS-Lamar MS-
1043 PM CDT FRI JUL 6 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
NORTHEASTERN FORREST AND EAST CENTRAL LAMAR COUNTIES...
At 1040 PM CDT, emergency management reported flash flooding in
downtown Hattiesburg, with many streets and an apartment complex
flooded as well. Nearly four to four and a half inches of rain have
fallen. Flash flooding is already occurring.
Some locations that will experience flooding include...
Hattiesburg, Petal, West Hattiesburg, Sunrise and Macedonia.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3118 8941 3130 8948 3142 8915 3140 8914
3126 8917
$$
DC822
WGUS54 KJAN 070402
FFWJAN
MSC035-073-070645-
/O.EXT.KJAN.FF.W.0052.000000T0000Z-180707T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1102 PM CDT FRI JUL 6 2018
The National Weather Service in Jackson has extended the
* Flash Flood Warning for...
Northeastern Forrest County in southeastern Mississippi...
East central Lamar County in southeastern Mississippi...
* Until 145 AM CDT.
* At 1101 PM CDT, emergency management reported heavy rain across
the warned area, with widespread flooding occurring in downtown
Hattiesburg. Nearly four to four and a half inches of rain have
fallen. Flash flooding is already occurring.
* Some locations that will experience flooding include...
Hattiesburg, Petal, West Hattiesburg, Sunrise and Macedonia.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3118 8941 3130 8948 3142 8915 3140 8914
3126 8917
$$
DC522
WGUS74 KJAN 070525
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
1225 AM CDT SAT JUL 7 2018
MSC035-073-070535-
/O.CAN.KJAN.FF.W.0052.000000T0000Z-180707T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forrest MS-Lamar MS-
1225 AM CDT SAT JUL 7 2018
...THE FLASH FLOOD WARNING FOR NORTHEASTERN FORREST AND EAST CENTRAL
LAMAR COUNTIES IS CANCELLED...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3118 8941 3130 8948 3142 8915 3140 8914
3126 8917
$$
DCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 6:10 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Jul 6, 6:10 PM CDT, 3 hours 1 minute before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 610 PM CDT Fri Jul 6 2018 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: VFR conditions will prevail through the majority of the TAF period. Scattered SHRA/TSRA will cause brief categorical reductions, mainly due to visibility, through this evening. A brief period of MVFR ceilings or visiblities are possible around daybreak Saturday morning at GLH and GWO. /17/ && .DISCUSSION... Tonight and Saturday: A cold front is now pushing southward across the Ohio Valley this afternoon, with a line of convection ongoing well ahead of it from NE Arkansas eastward through the Tennessee Valley. Across our area, routine scattered diurnal convection has begun to break out. The airmass across most of the area is not particularly favorable for severe storms. However, a somewhat more favorable environment exists just to the north across parts of the Mid South, where a few severe storms have already occurred this afternoon along the aforementioned line of convection. Though 0-3 km shear vectors better favor east-to-west moving storms this evening, with the composite outflow along this line surging southward toward the Delta, there is some potential for one of these stronger storms to make it into the Delta late this afternoon into this evening. Thus, we'll add mention to the HWO/graphics of a marginal threat for severe storms in this area. These storms will likely lose steam before approaching the I-20 corridor. Even with help from forcing with the approaching front, expect a big dropoff in rain coverage overnight with the loss of instability. As the front stalls just north of the area on Saturday with lingering boundaries from convection today/tonight, greater coverage of showers and thunderstorms is expected throughout the day. The atmosphere remains rather soupy with PW near 2", so locally heavy rainfall will be possible. However, storm motions are expected to be good enough to limit the threat for flooding, so this won't be mentioned in the HWO at this time. The increased prevalence of clouds and rain should help hold daytime highs down in most areas, thus limiting heat stress concerns compared to previous days. /DL/ Saturday night through mid-late week next week (Thursday): Expect considerable diurnal convective precipitation coverage through the weekend with near to slightly below normal temperatures. As mid-level ridging building eastward into the mid-upper Mississippi Valley & Great Lakes, our area will remain mostly under the southern fringe of this. This persistent pattern will cause a weak front to hang up over the region with a few subtle westward moving shortwaves tracking through and providing an impetus for convection. With increasing low level convergence, high moisture ~2+ inches, & light flow & weak Corfidi vectors, expect some heavy downpours to remain possible. Flash flooding can't be ruled out, but due to the scattered nature in convection & plenty of green vegetation, there is not enough confidence to put in the HWO/graphics. Severe potential looks low due to weak lapse rates & shear but can't rule out an isolated stronger storm or so. Due to increase rain & precip, temperatures will be held in check slightly below normals, which should provide some brief relief in the heat. As we move into next week, ridging will again build north of the area but potentially a little more increasing heights into our area, especially by mid-late portions of the week. This will help to provide more subsidence & convection to become more diurnal through early-mid portions of next week. In addition, expect increasing thermal profiles & decreasing clouds, so temperatures could rebound near to slightly above normal & heat indices & heat stress will potentially become a concern again as well. /DC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 72 89 72 89 / 39 61 59 66 Meridian 72 90 72 89 / 56 68 65 63 Vicksburg 73 89 72 89 / 24 63 60 69 Hattiesburg 70 88 71 88 / 35 79 68 70 Natchez 71 89 71 87 / 28 80 73 70 Greenville 72 87 72 88 / 35 56 51 57 Greenwood 72 87 72 88 / 46 58 54 55 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Jul 6, 8:21 PM CDT, 50 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson MS 821 PM CDT Fri Jul 6 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 080130- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 821 PM CDT Fri Jul 6 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Saturday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. 21 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Local storm report, Jul 6, 7:10 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
710 PM CDT FRI JUL 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG KOSCIUSKO 33.06N 89.59W
07/06/2018 ATTALA MS LAW ENFORCEMENT
A COUPLE TREES DOWN AROUND THE CITY OF
KOSCIUSKO.
0600 PM TSTM WND DMG 3 E PROVIDENCE 33.04N 89.36W
07/06/2018 ATTALA MS LAW ENFORCEMENT
TWO TREES DOWN ALONG HIGHWAY 14.
&&Special weather statement, Jul 6, 7:12 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Jackson MS
712 PM CDT FRI JUL 6 2018
MSZ050-051-070045-
Scott MS-Newton MS-
712 PM CDT FRI JUL 6 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN NEWTON AND EASTERN SCOTT
COUNTIES UNTIL 745 PM CDT...
At 712 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Steele to near Stratton. Movement
was south at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Steele around 715 PM CDT.
Forest and Conehatta around 735 PM CDT.
Newton and Lawrence around 745 PM CDT.
Other locations impacted by these storms include Lake and Sebastopol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3230 8909 3230 8955 3257 8946 3258 8912
3257 8903
TIME...MOT...LOC 0012Z 021DEG 18KT 3245 8941 3254 8913
CMESpecial weather statement, Jul 6, 7:19 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Jackson MS
719 PM CDT FRI JUL 6 2018
MSZ059-070045-
Jefferson MS-
719 PM CDT FRI JUL 6 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN JEFFERSON COUNTY UNTIL
745 PM CDT...
At 719 PM CDT, Meteorologists were tracking a strong thunderstorm
over Fayette, or 20 miles northeast of Natchez, moving west at 20
mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Stampley around 725 PM CDT.
Church Hill around 745 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3175 9129 3175 9127 3176 9126 3177 9128
3185 9123 3177 9102 3161 9105 3161 9115
3163 9115 3163 9123 3165 9127 3166 9127
3167 9130 3170 9129 3172 9131
TIME...MOT...LOC 0019Z 101DEG 16KT 3171 9109
CMELocal storm report, Jul 6, 8:02 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
802 PM CDT FRI JUL 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG PHEBA 33.59N 88.95W
07/06/2018 CLAY MS EMERGENCY MNGR
TREES DOWN IN PHEBA.
0425 PM TSTM WND DMG 3 E UNA 33.80N 88.75W
07/06/2018 CLAY MS EMERGENCY MNGR
TREES DOWN ON BRAND-UNA RD.
&&Special weather statement, Jul 6, 8:21 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Jackson MS
821 PM CDT FRI JUL 6 2018
LAZ023-070145-
Franklin LA-
821 PM CDT FRI JUL 6 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FRANKLIN PARISH UNTIL
845 PM CDT...
At 821 PM CDT, Meteorologists were tracking a strong thunderstorm
near Crowville, or near Winnsboro, moving southwest at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Winnsboro around 835 PM CDT.
Liddieville around 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3209 9190 3209 9187 3212 9187 3213 9188
3212 9188 3214 9190 3217 9189 3218 9184
3221 9182 3232 9162 3214 9155 3197 9188
3197 9189 3208 9190
TIME...MOT...LOC 0121Z 056DEG 24KT 3221 9164
CMESpecial weather statement, Jul 6, 8:28 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Jackson MS 828 PM CDT FRI JUL 6 2018 LAZ025-MSZ053-059-070200- Tensas LA-Jefferson MS-Claiborne MS- 828 PM CDT FRI JUL 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TENSAS PARISH... SOUTHWESTERN CLAIBORNE AND NORTHWESTERN JEFFERSON COUNTIES UNTIL 900 PM CDT... At 828 PM CDT, Meteorologists were tracking a strong thunderstorm near Alcorn, or 30 miles northeast of Natchez, moving southwest at 20 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Alcorn around 840 PM CDT. St. Joseph around 850 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3202 9105 3187 9094 3170 9118 3193 9139 TIME...MOT...LOC 0128Z 056DEG 19KT 3190 9108 CME
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:12 PM CDT | Special Weather Statement | JAN | Newton | 33 min |
| Jul 6, 7:19 PM CDT | Special Weather Statement | JAN | Jefferson | 26 min |
| Jul 6, 8:28 PM CDT | Special Weather Statement | JAN | Jefferson | 32 min |
| Jul 6, 9:54 PM CDT | Special Weather Statement | JAN | Marion | 36 min |
| Jul 6, 10:35 PM CDT | Special Weather Statement | JAN | Marion | 55 min |
| Jul 7, 1:30 PM CDT | Special Weather Statement | JAN | Clarke | 45 min |
| Jul 7, 2:07 PM CDT | Special Weather Statement | JAN | Jones | 38 min |
| Jul 7, 5:06 PM CDT | Special Weather Statement | JAN | Forrest | 39 min |
| Jul 7, 6:06 PM CDT | Flash Flood Warning | JAN | Marion | 54 min |
| Jul 7, 6:12 PM CDT | Severe Thunderstorm Warning | JAN | Lawrence, Marion | 29 min |
| Jul 7, 6:14 PM CDT | Special Weather Statement | JAN | Copiah | 31 min |
| Jul 7, 6:48 PM CDT | Special Weather Statement | JAN | Copiah | 27 min |
| Jul 7, 6:49 PM CDT | Special Weather Statement | JAN | Hinds | 26 min |
Nearby
Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.